From: hrbmoore.rt66.com (Michael Moore)
Date: 10 Nov 1995 06:25:21 GMT
Subject: Re: Adverse effects of Scullcap?
> I recently started using Scullcap as an alternative to Valerian , which I found unpleasant. Overall, Scullcap seems to have a very pleasant mellowing effect though there may be one or two unwanted side effects developing.
> It could be coincidental but since beginning to use Scullcap I've been getting sharp localised head pains during the day, and waking with a dull headache and slow, impaired thinking in the mornings.
> Please does anyone have any enlightening information on this situation?
Although you live in the UK, it is still possible that you are using an adulterated preparation of Scullcap. Here in the states it is still very common to find Scutellaria adulterated or simply substituted with Teucrium canadense (Germander or Wood Sage). The largest exporter of American botanicals STILL purchases (through local brokers) Blue Skullcap (ANY Scutellaria) and Purple Skullcap (Teucrium). If the scullcap is a tincture or a pill preparation of a solid extract that comes from your side of the ocean it is very probably what it says it is. Many Teucriums, however, contain alkaloids that are potentially damaging to the liver (havn't seen THAT happen) or at least mildly hepatotoxic, causing frontal headaches, morning malaise ... even overly sensitive skin (have seen THAT happen).
Then again, the several species of Scutellarias present subtle but distinct differences in their physiologic actions. Although Scutellaria lateriflora is the "official" species, I have found that S. galericulata (also called S. epilobifolium or E. hyssopifolium in some places) and known generally as Marsh Skullcap is a rather preferable medicine...and I believe it is common in Great Britain and Northern Europe.
Always Buy Local.
From: Tony.halmarax.demon.co.uk (Tony Halmarack)
> > I recently started using Scullcap as an alternative to Valerian
> I've read that it, like Valerian, should not be used in large quantities or for any extended period of time. Like over about 2 weeks. Half of my herbal books include this warning. The other half don't. You might want to try not taking it for a while
>and see if the pains and impaired thinking go away.